This was successfully posted to your pofile.
This box will close automatically in a few seconds. Close this window
We don't have an e-mail address on file for you. To use AAFP Connection, you must have an e-mail address in our records. Click Here
Azithromycin Poses Risk of Potentially Fatal Arrhythmias, FDA Warns
By News Staff
The FDA recommends that physicians and other health care professionals consider the risk of torsades de pointes and fatal heart rhythms associated with azithromycin use when considering treatment options for patients who already are at risk for cardiovascular events and notes that "the potential risk of QT prolongation with azithromycin should be placed in appropriate context when choosing an antibacterial drug."
The communication also listed alternative drugs in the macrolide class and nonmacrolides, such as the fluoroquinolones, as having the potential to cause irregular heart rhythms or other significant side effects.
In May 2012, the FDA reviewed a study that compared the risks of cardiovascular death and death from any cause in three patient groups:
- those treated with azithromycin;
- those who took amoxicillin, ciprofloxacin (Cipro) or levofloxacin (Levaquin); and
- those who took no antibiotics.
Adverse effects that may be related to use of these products can be reported via RxEvent, an adverse drug event reporting service that has partnered with the AAFP, or MedWatch, the FDA's Safety information and Adverse Event Reporting Program.
Azithromycin Poses Arrhythmia Risk, Says FDA